Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 86, NWS Quad Cities, IA

July 24, 2005Buchanan County, Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 24, 2005, 9:15 PM CDT for Buchanan County, Delaware County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 9:15 PM CDT (02:15 UTC)
Expired
Jul 24, 2005, 9:46 PM CDT
In force
31 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Buchanan County, IA, Delaware County, IA

The radar

The Quad Cities radar (KDVN), 133 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2277 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 250216
SVRDVN
IAC019-055-250245-
/O.NEW.KDVN.SV.W.0086.050725T0215Z-050725T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
915 PM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUCHANAN COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF INDEPENDENCE
  DELAWARE COUNTY IN NORTHEAST IOWA
  THIS INCLUDES THE CITY OF MANCHESTER

* UNTIL 945 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HAZLETON TO WINTHROP TO
  ROWLEY...OR ALONG A LINE EXTENDING FROM OELWEIN TO 6 MILES EAST OF
  INDEPENDENCE TO 11 MILES SOUTH OF INDEPENDENCE...AND MOVING EAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  QUASQUETON AND AURORA BY 920 PM CDT
  MASONVILLE AND LAMONT BY 930 PM CDT
  DUNDEE BY 935 PM CDT
  MANCHESTER BY 940 PM CDT
  DELAWARE...DELHI...ONEIDA AND GREELEY BY 945 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4263 9192 4230 9194 4230 9128 4263 9128

$$

DLF
2 follow-up statements
000 
WWUS53 KDVN 250235
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
934 PM CDT SUN JUL 24 2005

IAC019-055-250245-
/O.CON.KDVN.SV.W.0086.000000T0000Z-050725T0245Z/
DELAWARE IA-BUCHANAN IA-
934 PM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
EASTERN BUCHANAN AND DELAWARE COUNTIES...

AT 932 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AURORA TO COFFINS GROVE PARK TO MONTI...OR ALONG A
LINE EXTENDING FROM 9 MILES SOUTHWEST OF STRAWBERRY POINT TO
MANCHESTER TO 12 MILES SOUTHWEST OF MANCHESTER...MOVING EAST AT 35
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MANCHESTER AND DUNDEE BY 940 PM CDT
  BAILEYS FORD PARK...RYAN...DELAWARE AND TURTLE CREEK PARK BY 945 PM
  CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4263 9176 4231 9175 4230 9128 4263 9128

$$

DLF/MDB
000 
WWUS53 KDVN 250246
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
945 PM CDT SUN JUL 24 2005

IAC019-055-250255-
/O.EXP.KDVN.SV.W.0086.000000T0000Z-050725T0245Z/
DELAWARE IA-BUCHANAN IA-
945 PM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUCHANAN AND DELAWARE
COUNTIES EXPIRES AT 945 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING WIND GUSTS 
BETWEEN 40 AND 50 MPH...ALONG WITH HEAVY DOWNPOURS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHEAST IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4263 9176 4231 9175 4230 9128 4263 9128

$$

DLF/MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:30 PM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 3:30 PM CDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SUN JUL 24 2005

.SYNOPSIS...VERY HOT AND HUMID CONDITIONS AGAIN THIS AFTERNOON
ACROSS FORECAST AREA WITH 100 EXCEEDED MAINLY ALONG I-80 CORRIDOR SO
FAR WITH WIDESPREAD 90S. OF NOTE...MLI REACHED 100 FOR FIRST TIME IN
10 YEARS. AT SURFACE...MSAS DEPICTS PRESSURE FRONT ROUGHLY ALONG
LINE ACROSS IA FROM KPDC THROUGH KALO TO KOMA. MAIN SYNOPTIC FRONT
EVIDENT BY CLOUD FIELDS MUCH FURTHER NORTH ACROSS NORTHERN IA TO
NORTHEAST NEB. PAST SEVERAL HOURS...LOW LEVEL MOISTURE POOLING HAS
BEEN INCREASING ALONG THE SOUTHERN BOUNDARY. YET ANOTHER FEATURE OF
CONCERN IS MID AND HIGH LEVEL CLOUD FIELD AND INSTABILITY AXIS
LIKELY ASSOCIATED WITH ELEVATED THETA E RIDGE FROM NEAR FREEPORT TO
SOUTH OF KANSAS CITY. AS SOME OF THIS MIXES OUT AND SURFACE
APPROACHES CONVECTIVE TEMPERATURES...THIS AREA STARTING TO LIGHT UP
WITH A FEW CU AT MID AFTERNOON.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)...CONCERNS CENTER AROUND
CONTINUED HIGH HEAT AND HUMIDITY AND ALSO THUNDERSTORM CHANCES WITH
ABUNDANT LOW LEVEL MOISTURE AND FRONTS OVER AREA. FIRST...LOOKING AT
THERMAL CONDITIONS...HEAT ADVISORY WILL BE CONTINUED TONIGHT AS
MOISTURE POOLING KEEPS HIGH DEWPOINTS OVER NORTHERN HALF OF CWA.
SOUTH OF INTERSTATE 80...SOME DRYING OCCURRED THIS MORNING AND
UPSTREAM DEWPOINTS IN N CENTRAL MO ARE IN UPPER 60S. HOWEVER...
DEEPER MIXING AS DAY PROGRESSES SEEMS TO BE MIXING DOWN HIGHER
DEWPOINTS. MUCH LIKE LAST NIGHT...THIS AREA SHOULD LINGER IN MID 70S
OVERNIGHT. FURTHER NORTH...TEMPERATURES HAVE NOT CLIMBED AS HIGH AS
EXPECTED ALONG HIGHWAY 20 CORRIDOR NORTH OF THE CENTRAL IA
BOUNDARY...BUT COMPENSATION OF HIGHER DEWPOINTS THERE SHOULD KEEP
LOWS IN MID 70S AS WELL. HEAT INDICES MAY DROP BELOW CRITERIA
BRIEFLY IN NORTH LATE TONIGHT...BUT NOT CONFIDENT ENOUGH TO BACK OFF
CURRENT ADVISORY. ON MONDAY...THE BOUNDARY WILL LINGER OVER THE
NORTHERN PORTION OF THE CWA WITH SIMILAR AIRMASS TO TODAY ACROSS THE
SOUTH. WILL THUS EXTEND THE CURRENT ADVISORY THROUGH MONDAY
AFTERNOON FOR AREAS SOUTH OF INTERSTATE 80. THE NORTH WILL BE MORE
COMPLEX WITH POTENTIAL FOR THUNDERSTORMS AND CLOUD COVER TO HOLD
TEMPERATURES DOWN AND WILL LEAVE OUT.

LOOKING AT THUNDERSTORM CHANCES...SHORTWAVE MOVING ACROSS DAKOTAS
SHOULD INTERACT WITH THE NEARLY STATIONARY BOUNDARY TO PRODUCE AN
MCS SOMEWHERE IN SD/NE/MN/IA AREA THIS EVENING WHICH MODELS KEEP
NEARLY STATIONARY. FURTHER EAST ALONG THE WEAK BOUNDARIES...CAP HAS
SO FAR KEPT CONVECTION IN CHECK. BEST CHANCES FOR PRECIPITATION LOOK
TO BE REMNANTS OF MCS MOVING ALONG BOUNDARY IN NORTH WHERE DECENT
H85 CONVERGENCE DEPICTED AND WILL HAVE SLIGHT CHANCES THERE
OVERNIGHT. ON MONDAY...LIKE GFS HANDLE OF MAIN SYNOPTIC FRONT
HOLDING TO THE NORTH...OVER THE MORE SOUTHERLY POSITION ACROSS
CENTRAL CWA SHOWN BY NAM. HOWEVER...WITH THE PROXIMITY OF THE
BOUNDARY AND WEAKER H7 CAP THAN TODAY...WENT WITH LOW CHANCE POPS
ACROSS THE NORTH.
..SHEETS..

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) THE MAIN COLD FRONTAL
PASSAGE FROM NORTH TO SOUTH SHOULD OCCUR FROM MONDAY NIGHT AROUND
MIDNIGHT...TO AROUND 9 AM TUESDAY IN THE FAR SOUTH.  MODELS ARE NO
LONGER SUGGESTING THAT THE FRONT WILL BE FAR ENOUGH NORTH TO PROVIDE
A SECONDARY WAVE OF CONVECTION TUESDAY NIGHT...AS THIS IS NOW
PROJECTED FOR CENTRAL MISSOURI AND SOUTHERN ILLINOIS.  UNFORTUNATELY
FOR THOSE IN EXTREME DROUGHT IN FAR EASTERN IOWA AND NORTHWEST
ILLINOIS...THE FRONT LOOKS TO CROSS THROUGH IN THE EARLY MORNING
HOURS.  THIS SAME SCENARIO HAS LIMITED MOST OF THE BENEFICIAL RAIN
EVENTS IN THOSE AREAS THIS WARM SEASON.

THAT SAID...THE NORTHWEST LOOKS TO SEE THE POTENTIAL FOR SEVERAL
INCHES OF RAIN...POSSIBLY UP TO 4 AS A STRONG MCS SLOWLY MOVES SOUTH
MONDAY EVENING. GROUND CONDITIONS SHOULD ALLOW FOR ABSORPTION OF ALL
BE THE MOST INTENSE OF RAINFALL RATES. SEVERE WEATHER IN THE FORM OF
DAMAGING WINDS APPEARS TO BE THE MAIN SEVERE THREAT...WITH SOME HAIL
POTENTIAL DURING THE EVENING AS WELL.

TUESDAY NIGHT THROUGH THURSDAY...HIGH PRESSURE LOOKS TO HOLD ACROSS
THE CWA...WITH TEMPS IN THE UPPER 70S TO LOWER 80S AND LOWER
HUMIDITY.  ALL IN ALL...IT SHOULD BE A SPECTACULAR FEW DAYS OF
WEATHER...THOUGH IM SURE MANY WOULD TRADE IT FOR SEVERAL RAINY DAYS
INSTEAD.

THE UPPER FLOW WILL GRADUALLY SHIFT TO A CENTRAL PLAINS/EASTERN
ROCKIES RIDGE AGAIN BY THE END OF THE WEEK.  THIS WILL ALLOW FOR
TEMPS TO RETURN TO ABOVE NORMAL LEVELS IN THE UPPER 80S TO LOWER
90S.  WITH THE RIDGE AXIS TO THE WEST...THERE WILL BE A SMALL
PROBABILITY OF MCS ACTIVITY SPILLING OVER THE RIDGE INTO THE
CWA...SIMILAR TO LAST WEEK.
..ERVIN..
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FOR EASTERN IOWA SOUTH OF HIGHWAY 30 THROUGH 6 PM
MONDAY. NORTH OF HIGHWAY 30...HEAT ADVISORY UNTIL 6 AM MONDAY.
IL...HEAT ADVISORY FOR NORTHWEST AND WEST CENTRAL ILLINOIS UNTIL 6
AM MONDAY FOR AREAS NORTH OF HIGHWAY 30. SOUTH OF HIGHWAY 30...HEAT
ADVISORY UNTIL 6 PM MONDAY.
MO...HEAT ADVISORY FOR SCOTLAND AND CLARK COUNTIES UNTIL 6 PM
MONDAY.

&&

SHEETS/ERVIN
Hazardous weather outlook, Jul 24, 5:48 AM CDT, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
548 AM CDT SUN JUL 24 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-251049-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
548 AM CDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR ALL OF EASTERN
IOWA...NORTHWEST AND WEST CENTRAL ILLINOIS...AND FAR NORTHEAST
MISSOURI. VERY HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL
RESULT IN DANGEROUS AFTERNOON HEAT INDICES RANGING FROM 105 TO
115 DEGREES. EVEN THROUGH MUCH OF THE EVENING...HEAT INDICES WILL
REMAIN NEAR 100 DEGREES BEFORE ONLY COOLING INTO THE 80S OVERNIGHT.

A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE THIS AFTERNOON
BEFORE STALLING IN THE VICINITY OF NORTHEAST IOWA AND NORTHWEST
ILLINOIS TONIGHT. WITH COPIOUS AMOUNTS OF MOISTURE AND INSTABILITY IN
PLACE AHEAD OF THE FRONT...THERE IS SOME POTENTIAL FOR THUNDERSTORM
DEVELOPMENT ALONG THE FRONT OVER NORTHEAST IOWA AND NORTHWEST
ILLINOIS LATE THIS AFTERNOON AND TONIGHT...NORTH OF THE HIGHWAY 30
CORRIDOR. HOWEVER...THERE ARE SEVERAL LIMITING FACTORS FOR
THUNDERSTORM DEVELOPMENT AND THEY INCLUDE...WEAK FRONTAL
CONVERGENCE...THE LACK OF MID AND UPPER LEVEL FORCING...AND THE
PRESENCE OF WARM TEMPERATURES ALOFT ACTING AS A LID KEEPING THE
AIRMASS CAPPED. SHOULD SOME STORMS DEVELOP THEY WILL HAVE THE
POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING WINDS
WITH LARGE HAIL A SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY AND MONDAY EVENING WITH
HEAT INDEX READINGS IN THE 100 TO 105 DEGREE RANGE. ADVISORIES FOR
HEAT MAY BE NEEDED ALONG AND SOUTH OF INTERSTATE 80 FOR MONDAY AND
MONDAY EVENING.

THERE IS ALSO THE POTENTIAL FOR THUNDERSTORMS MONDAY INTO TUESDAY. IF
THUNDERSTORMS DEVELOP MONDAY...OR MORE LIKELY MONDAY NIGHT THROUGH
TUESDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT
OF THE SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD
FRONT.

EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE
THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NECESSARY MONDAY NIGHT AND TUESDAY.

In the hours before

Special weather statement, Jul 24, 8:29 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT SUN JUL 24 2005

IAZ040>042>042>002-250600-
BUCHANAN IA-DELAWARE IA-DUBUQUE IA-JO DAVIESS IL-
STEPHENSON IL-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
673 IN EFFECT UNTIL 1 AM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 2 COUNTIES

IN NORTHWEST ILLINOIS

JO DAVIESS            STEPHENSON

IN IOWA THIS WATCH INCLUDES 3 COUNTIES

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

THIS INCLUDES THE CITIES OF...DUBUQUE...FREEPORT...GALENA...
INDEPENDENCE AND MANCHESTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:37 PM CDTSevere Thunderstorm WarningDVNBuchanan38 min
Jul 25, 10:31 AM CDTSevere Thunderstorm WarningDVNMuscatine36 min
Jul 25, 10:40 AM CDTSevere Thunderstorm WarningDVNCedar, Scott51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.